Alert archive / Louisiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 104, NWS New Orleans, LA

May 12, 2017Ascension Parish, Iberville Parish, Livingston Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at May 12, 2017, 4:29 PM CDT for Ascension Parish, Iberville Parish, Livingston Parish, Louisiana. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2017, 4:29 PM CDT (21:29 UTC)
Expired
May 12, 2017, 5:00 PM CDT
In force
31 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Ascension Parish, LA, Iberville Parish, LA, Livingston Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.5 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2017-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1224 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2017-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1224 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
587 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

837 
WUUS54 KLIX 122129
SVRLIX
LAC005-047-063-122200-
/O.NEW.KLIX.SV.W.0104.170512T2129Z-170512T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New Orleans LA
429 PM CDT FRI MAY 12 2017

The National Weather Service in New Orleans has issued a

* Severe Thunderstorm Warning for...
  Northern Ascension Parish in southeastern Louisiana...
  Southeastern Livingston Parish in southeastern Louisiana...
  East central Iberville Parish in southeastern Louisiana...

* Until 500 PM CDT

* At 429 PM CDT, a severe thunderstorm was located near Prairieville,
  or near Gonzales, moving east at 45 mph.

  HAZARD...Ping pong ball size hail. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles. 

* Locations impacted include...
  Gonzales, St. Gabriel, French Settlement, Port Vincent,
  Prairieville, Whitehall and Killian.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3038 9055 3029 9053 3021 9057 3021 9058
      3023 9057 3023 9058 3021 9060 3022 9063
      3021 9063 3022 9108 3031 9108
TIME...MOT...LOC 2129Z 265DEG 39KT 3028 9102 

HAIL...1.50IN
WIND...<50MPH
 
$$

24/RR
1 follow-up statement
322 
WWUS54 KLIX 122143
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
443 PM CDT FRI MAY 12 2017

LAC047-122153-
/O.CAN.KLIX.SV.W.0104.000000T0000Z-170512T2200Z/
Iberville LA-
443 PM CDT FRI MAY 12 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL IBERVILLE PARISH
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3024 9094 3030 9093 3037 9066 3037 9064
      3021 9064
TIME...MOT...LOC 2143Z 270DEG 26KT 3027 9090 

$$

LAC005-063-122200-
/O.CON.KLIX.SV.W.0104.000000T0000Z-170512T2200Z/
Ascension LA-Livingston LA-
443 PM CDT FRI MAY 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHEASTERN ASCENSION AND SOUTH CENTRAL LIVINGSTON PARISHES...

At 443 PM CDT, a severe thunderstorm was located near Gonzales,
moving east at 30 mph.

HAZARD...Quarter size hail. 

SOURCE...Law enforcement. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Gonzales, French Settlement, Port Vincent and Whitehall. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 3024 9094 3030 9093 3037 9066 3037 9064
      3021 9064
TIME...MOT...LOC 2143Z 270DEG 26KT 3027 9090 

HAIL...1.00IN
WIND...<50MPH
 
$$

24/RR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 4:09 PM CDT, 20 minutes earlier.

Area forecast discussion, May 12, 4:09 PM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
409 PM CDT Fri May 12 2017

.Discussion...
Showers and a few strong to severe thunderstorms are ongoing
across the forecast area north of Lake Pontchartrain. The main
threats with these storms this evening will be large hail and
strong winds. A brief tornado cannot be ruled out. These storms
are moving into more stable air and losing daylight soon and that
should help weaken these storms through the evening hours. The
cold front should move through the area and winds will shift out
of the northwest. Strong wrap around will keep conditions cloudy
with a few areas of sprinkling rain showers from time to time
through much of the day Saturday. Conditions should improve by
Sunday as skies are expected to clear. High pressure builds in for
the remainder of the forecast period honestly. Temps going into
next week will be in the 80s with not much of a rain chance
through the week. A return draw from the gulf should begin by
Tuesday with moisture values increasing through the week along
with warming temps. A northern stream system moves across the
country Wednesday with a weak front trying to push into the area
but strong high pressure keeps the area dry. 13/MH

&&

.AVIATION...
Another round of thunderstorms continues to develop along a Baton
Rouge to McComb line in response to surface heating and upper level
low centered over southwest AR. Ceilings 3,000 to 4,500 feet and
visibility 10 miles except in vicinity of thunderstorms where
ceilings are below 1,000 feet and visibility 1 to 3 miles.
Thunderstorms will continue to develop and move east threatening New
Orleans airports and coastal MS airports until about 03z.

&&

.MARINE...
A cold front will push through the coastal waters tonight.
Gradient winds will remain elevated ahead of the front and
exercise caution will remain in effect through the evening.
Once the cold front passes, winds will shift to a northwest
direction and actually ease a bit to 10-15kt and gradually back
into a rather weak regime by Sunday. High pressure settles over
the north central gulf Sunday into the start of the new work week
and gradually moves east.

&&

.DECISION SUPPORT...
DSS code: Yellow.
Deployed: None.
Activation: None.
Activities: Monitoring severe weather.
 	        River flood warnings.

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or
         high visibility event.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby
         tropical events; HazMat or other large episodes.
Red    = Full engagement for Moderate risk of severe and/or direct
         tropical threats; Events of National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  60  77  57  84 /  30  10   0   0
BTR  62  77  60  85 /  10  10   0   0
ASD  64  80  61  84 /  30  10   0   0
MSY  65  80  65  83 /  30  10   0   0
GPT  65  81  64  82 /  40  10   0   0
PQL  64  82  60  84 /  50  10   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
Hazardous weather outlook, May 12, 9:55 AM CDT, 6 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
955 AM CDT Fri May 12 2017

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-130300-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
955 AM CDT Fri May 12 2017

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Today and Tonight

Isolated strong to severe thunderstorms are expected to continue
moving east across south Mississippi and southeast Louisiana
through the early afternoon hours. The main threats will be
damaging wind gusts, isolated tornadoes and hail. Locally heavy
rainfall is also expected which may produce ponding of water in
low lying and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is anticipated Saturday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested today.

TD

In the hours before

Local storm report, May 12, 3:16 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
316 PM CDT FRI MAY 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1113 AM     TORNADO          3 SSW MARRERO           29.84N 90.13W
05/12/2017  F0               JEFFERSON          LA   NWS STORM SURVEY

            MINOR PROPERTY DAMAGE WITH TWO CARPORTS RIPPED OFF HOUSES
            ON MT. REVARB STREET. REAR CAR WINDOW BLOWN OUT. ALSO
            TREE AND POWER LINE DAMAGE. RATED EF0 WITH MAX WIND OF 65
            TO 70 MPH, 20 TO 30 YARDS WIDE.

&&

CBANNAN
Local storm report, May 12, 3:33 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
333 PM CDT FRI MAY 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 AM     TORNADO          WHITE CASTLE            30.16N 91.15W
05/12/2017  F1               IBERVILLE          LA   NWS STORM SURVEY

            DAMAGE CONSISTENT WITH 90 MPH WINDS. PATH LENGTH 0.50
            MILES. PATH WIDTH 40 YARDS.

0310 PM     HAIL             BAKER                   30.59N 91.16W
05/12/2017  E1.50 INCH       EAST BATON ROUGE   LA   BROADCAST MEDIA

            RANGED IN SIZE FROM QUARTER TO PING PONG BALL.

&&

24/RR
Local storm report, May 12, 3:36 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
336 PM CDT FRI MAY 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     HAIL             LIVINGSTON              30.50N 90.75W
05/12/2017  E1.00 INCH       LIVINGSTON         LA   TRAINED SPOTTER

            ALSO 45 TO 55 MPH WIND GUSTS.

&&

24/RR
Special weather statement, May 12, 3:41 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service New Orleans LA
341 PM CDT FRI MAY 12 2017

LAZ036-037-MSZ069-122145-
St. Helena-East Feliciana-Amite-
341 PM CDT FRI MAY 12 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ST. HELENA...
NORTHEASTERN EAST FELICIANA PARISHES IN SOUTHEASTERN LOUISIANA AND
SOUTHEASTERN AMITE COUNTIES...

At 340 PM CDT, a strong thunderstorm was located over Felps, or 10
miles northeast of Clinton, moving east at 30 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Gillsberg, Easleyville and Felps.

LAT...LON 3087 9057 3091 9104 3105 9089 3123 9055
TIME...MOT...LOC 2040Z 272DEG 25KT 3096 9088

CAB
Special weather statement, May 12, 3:43 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service New Orleans LA
343 PM CDT FRI MAY 12 2017

LAZ058>060-122115-
St. Charles-St. John The Baptist-Upper Lafourche-
343 PM CDT FRI MAY 12 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ST. JOHN THE
BAPTIST...ST. CHARLES AND NORTH CENTRAL LAFOURCHE PARISHES...

At 342 PM CDT, a strong thunderstorm was located 7 miles southeast of
South Vacherie, or 11 miles southwest of Hahnville, moving east at 25
mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Hahnville, Paradis, Des Allemands, Luling, Boutte, Ama, Bayou Gauche,
Destrehan, Taft, New Sarpy, St. Rose, Norco, Killona and South
Vacherie.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2979 9067 2989 9067 2989 9066 2991 9067
      2997 9067 3000 9028 2994 9027 2973 9028
TIME...MOT...LOC 2042Z 271DEG 21KT 2988 9059

24/RR
Local storm report, May 12, 4:00 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
400 PM CDT FRI MAY 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     TSTM WND DMG     3 N WALKER              30.53N 90.87W
05/12/2017                   LIVINGSTON         LA   BROADCAST MEDIA

            FIRST RESPONDERS REPORTING TO DAMAGE NEAR ARNOLD RD.

0321 PM     TSTM WND DMG     3 NNE WALKER            30.52N 90.85W
05/12/2017                   LIVINGSTON         LA   EMERGENCY MNGR

            DAMAGE REPORTED NEAR INTERSECTION OF 449 AND COURTNEY.

0350 PM     HAIL             3 W HAMMOND             30.51N 90.51W
05/12/2017  E1.00 INCH       TANGIPAHOA         LA   TRAINED SPOTTER

             INCH IN DIAMETER HAIL BETWEEN ALBANY AND HAMMOND.

&&

CBANNAN

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:32 AM CDTSpecial Weather StatementLIXEast Feliciana, Saint Helena43 min
May 12, 8:15 AM CDTSpecial Weather StatementLIXIberville, West Baton Rouge60 min
May 12, 8:16 AM CDTSpecial Weather StatementLIXSaint Helena44 min
May 12, 9:01 AM CDTSpecial Weather StatementLIXWashington74 min
May 12, 9:04 AM CDTTornado WarningLIXAscension, Iberville, Livingston41 min
May 12, 9:17 AM CDTSpecial Weather StatementLIXWashington58 min
May 12, 9:31 AM CDTSevere Thunderstorm WarningLIXWashington44 min
May 12, 9:47 AM CDTSevere Thunderstorm WarningLIXLivingston19 min
May 12, 10:02 AM CDTSevere Thunderstorm WarningLIXSaint Tammany, Washington58 min
May 12, 10:09 AM CDTSevere Thunderstorm WarningLIXWashington66 min
May 12, 10:13 AM CDTSevere Thunderstorm WarningLIXSaint Charles, Saint John the Baptist32 min
May 12, 10:23 AM CDTSpecial Marine WarningLIX97 min
May 12, 10:32 AM CDTSevere Thunderstorm WarningLIXSaint Charles, Saint John the Baptist28 min
May 12, 10:40 AM CDTSevere Thunderstorm WarningLIXSaint Charles35 min
May 12, 10:43 AM CDTTornado WarningLIXJefferson, Saint Charles19 min
May 12, 11:00 AM CDTSevere Thunderstorm WarningLIXJefferson, Plaquemines45 min
May 12, 11:04 AM CDTTornado WarningLIXJefferson, Plaquemines28 min
May 12, 11:10 AM CDTSevere Thunderstorm WarningLIXOrleans, Saint Bernard65 min
May 12, 11:15 AM CDTSpecial Marine WarningLIX60 min
May 12, 11:20 AM CDTAreal Flood AdvisoryLIXJefferson, Orleans, Plaquemines, Saint Bernard55 min
May 12, 11:30 AM CDTSevere Thunderstorm WarningLIXOrleans30 min
May 12, 11:38 AM CDTSpecial Marine WarningLIX97 min
May 12, 11:45 AM CDTSevere Thunderstorm WarningLIXPlaquemines, Saint Bernard45 min
May 12, 12:03 PM CDTSpecial Marine WarningLIX57 min
May 12, 12:56 PM CDTSpecial Marine WarningLIX94 min
May 12, 1:39 PM CDTSpecial Weather StatementLIXEast Feliciana, Pointe Coupee, West Feliciana66 min
May 12, 2:22 PM CDTSpecial Weather StatementLIXEast Baton Rouge53 min
May 12, 2:36 PM CDTSevere Thunderstorm WarningLIXEast Baton Rouge39 min
May 12, 3:03 PM CDTSpecial Weather StatementLIXLivingston57 min
May 12, 3:10 PM CDTSevere Thunderstorm WarningLIXLivingston65 min
May 12, 3:20 PM CDTTornado WarningLIXLivingston25 min
May 12, 3:37 PM CDTSevere Thunderstorm WarningLIXLivingston, Tangipahoa53 min
May 12, 3:43 PM CDTSpecial Weather StatementLIXSaint Charles32 min
May 12, 4:02 PM CDTSevere Thunderstorm WarningLIXSaint Helena, Tangipahoa43 min
May 12, 4:37 PM CDTSevere Thunderstorm WarningLIXSaint Tammany23 min
May 12, 4:39 PM CDTSpecial Weather StatementLIXWashington36 min
May 12, 4:51 PM CDTTornado Warning Tornado observedLIXSaint Tammany24 min
May 12, 4:55 PM CDTSpecial Marine WarningLIX50 min
May 12, 5:02 PM CDTSevere Thunderstorm WarningLIXSaint Tammany28 min
May 12, 5:13 PM CDTSevere Thunderstorm WarningLIXAscension, Saint Charles, Saint James, Saint John the Baptist32 min
May 12, 5:15 PM CDTSpecial Marine WarningLIX45 min
May 12, 5:29 PM CDTSevere Thunderstorm WarningLIXSaint Tammany31 min
May 12, 5:34 PM CDTSpecial Marine WarningLIX116 min
May 12, 5:49 PM CDTSpecial Weather StatementLIXSaint Charles26 min
May 12, 5:55 PM CDTSpecial Marine WarningLIX35 min
May 12, 6:13 PM CDTSevere Thunderstorm WarningLIXOrleans, Saint Bernard17 min
May 12, 6:27 PM CDTSpecial Marine WarningLIX33 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.